COVID-19

Weird Aftertaste from Paxlovid COVID Pills. Why and How Long Does It Last?

Janelle Campbell
Janelle Campbell27 Jun 2022

If you’ve taken Paxlovid recently, you might have noticed it leaves a weird, metallic taste behind. If you haven’t, here’s how people describe the experience:

“Rough night. 2 hrs of sleep. Cold then sweating profusely. Congestion is not as bad as yesterday morning. The aftertaste of the Paxlovid is horrible. Leaves a metallic like nasty taste. Suggest gum.” - CoptorDoctor

“Well that Paxlovid metallic taste was no joke - came on an hour after the first dose! Gross”. - Mercy Brown

“Day 8 of COVID. I finished the Paxlovid 5 day pill plan. I won’t miss the metallic taste. I’m feeling better, fatigue is down, sinuses cleared up. Woo Hoo!” - Andrew Goss

The metallic taste you experience after taking some medications and illnesses isn’t a new phenomenon. Some medicines and conditions can cause this side effect called dysgeusia which means altered or impaired sense of taste. Usually, this comes with taking certain antibiotics like amoxicillin, metronidazole, and captopril. Unless a medical condition causes your dysgeusia, the metallic taste will go away once you stop taking the medication.

Why does Paxlovid leave a weird metallic aftertaste?

We aren’t sure why some medications leave a metallic taste in your mouth while others don’t. It’s suspected that the bitter/metallic taste is a natural deterrent against toxic substances being taken in large quantities. 

However, the reason why you have this metallic aftertaste is because of your taste buds. Your taste buds are contained in the small bumps on your tongue called papillae. Within papillae are tiny hairs that help you taste. On average, adults have about 8,000-10,000 taste buds which change every 2 weeks or so. As we get older, the number of taste buds we have decreased as they no longer replace themselves. Many older adults might not eat as much as they once did because the food doesn’t taste as good.

Contrary to popular belief, our taste buds are not separated by flavors. The entirety of the tongue can taste different flavors. The back of your tongue has the strongest receptors to help prevent you from swallowing dangerous ingredients. The natural reflex is to spit out whatever you tried.

Image from NCBI

What else can cause the metallic aftertaste?

Aside from medication, poor oral hygiene, pregnancy, and some illnesses can cause an altered sense of taste because they impact your tastebuds. In the case of pregnancy, the metallic taste is caused by hormonal changes in estrogen. 

The illnesses that can lead to this are sinus infections, colds, and respiratory infections. Research even shows that patients with chronic kidney disease who undergo dialysis, are less likely to have this side effect.
 

How long does it last?

In the case of Paxlovid, the aftertaste could last between a few hours to a day after you take the medications. The aftertaste becomes strongest between one and two hours after taking the pills. 

Health Image

Get Mira - Health Benefits You Can Afford.

Get doctor visits, lab tests, prescription, and more. Affordable copays. Available in 45+ states. Only $45/month on average.

 

Are there ways you can make the metallic aftertaste go away?

Though you can't completely do away with the aftertaste of Paxolvid. There are some ways to mask it with home remedies and simple strategies:

  • Cough drops
  • Honey
  • Take night doses 1 hour before bedtime (consult with your doctor)
  • Take morning doses 2-3 hours ahead of meal time (consult with your doctor)

 

Health Image

Virtual care for only $25 per visit

Virtual primary care, urgent care, and behavioral health visits are only $25 with a Mira membership.

Frequently Asked Questions about Dysgeusia (FAQ)

Here are other questions you may have about dysgeusia.

Are there any side effects to this metallic taste?

No, there aren't. As mentioned before, the taste goes away once you've completed your medication.

Does dysgeusia go away?

Yes, it usually does. For people whose dysgeusia is caused by an illness, you will no longer have this taste once you become better.

Bottomline

Due to hormones and medications, we can't always avoid that metallic taste left in our mouths due to hormones and medications. Our bodies consider it a protective measure to decrease our chances of ingesting toxic foods. The bright news is that by brushing your teeth, drinking water, and even chewing gum, you can at least decrease this side effect.

If you want to speak to a doctor about finding an alternative medication, you can sign up for Mira. You can talk with our care team to schedule an appointment with a provider as soon as today. For an average of $45 a month, you can access in-person urgent care, virtual care options, and up to 80% off prescriptions.